Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 14, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jun 12, 2017, 12:31 PM MDT for Clark County, Idaho. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2017, 12:31 PM MDT (18:31 UTC)
- Expired
- Jun 12, 2017, 1:02 PM MDT
- In force
- 31 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Clark County, ID
The radar
The Pocatello radar (KSFX), 156 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 6.5 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
133
WUUS55 KPIH 121831
SVRPIH
IDC033-121915-
/O.NEW.KPIH.SV.W.0014.170612T1831Z-170612T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
1231 PM MDT MON JUN 12 2017
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
North central Clark County in southeastern Idaho...
* Until 115 PM MDT
* At 1230 PM MDT, a severe thunderstorm was located near Spencer, or
8 miles north of Dubois, moving northwest at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Spencer, Monida Pass and Humphrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4457 11224 4454 11222 4453 11219 4454 11215
4428 11202 4421 11219 4447 11254 4448 11252
4446 11250 4448 11247 4446 11243 4445 11239
4449 11236 4454 11235 4454 11232 4457 11229
TIME...MOT...LOC 1830Z 141DEG 25KT 4429 11219
HAIL...1.00IN
WIND...60MPH
$$
JKEYES1 follow-up statement
084
WWUS55 KPIH 121902
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
102 PM MDT MON JUN 12 2017
IDC033-121912-
/O.CAN.KPIH.SV.W.0014.000000T0000Z-170612T1915Z/
Clark ID-
102 PM MDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARK COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4457 11224 4454 11222 4453 11219 4454 11215
4428 11202 4421 11219 4447 11254 4448 11252
4446 11250 4448 11247 4446 11243 4445 11239
4449 11236 4454 11235 4454 11232 4457 11229
TIME...MOT...LOC 1859Z 141DEG 25KT 4446 11239
$$
JKEYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:24 AM MDT, 10 hours 7 minutes earlier.
Area forecast discussion, Jun 12, 2:24 AM MDT, 10 hours 7 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 224 AM MDT Mon Jun 12 2017 .DISCUSSION... A strong low pressure system continues to move into the region. Scattered thunderstorms continue to move northward across eastern Idaho during the predawn Monday morning hours. We may see a break in the convection for a few hours this morning, but expect storms to redevelop by afternoon across eastern Idaho. By afternoon, showers and thunderstorms will become more widespread as they move into the upper Snake Plain and central Idaho mountains. Scattered showers and thunderstorms will remain possible across the Magic Valley, lower Snake Plain and southern highlands this afternoon and this evening. Some hail and gusty winds will remain possible near thunderstorms today. A large area of wrap around rain and high elevation snow will move into the central Idaho mountains from the north this evening. This area of precipitation will continue east and overspread most of the area by Tuesday morning as the low tracks through east Idaho. The area of widespread precipiation will gradually move west to east across the region on Tuesday and should end by Wednesday morning. We are expecting some light snow from this system starting tonight as snow levels fall to around 7500 feet across the region. Potentially, could see up to 6 inches on some peaks. Will probably not significantly affect any roads, such as Galena Summit, as road surface temperatures are probably too warm. Therefore no winter weather advisories will be issued at this time. Expecting some strong gusty winds to develop behind a cold front that will be accompanying the low. This front will arrive late tonight and early Tuesday morning. Could need a wind advisory for portions of the region. Wednesday should be relatively quiet across the region as high pressure settles over the area. A series of weak systems will arrive Thursday. These systems will mainly pass through Montana, but could produce a few showers at times through the weekend. Best chances for Showers will be roughly north of a line from Shoshone to Blackfoot. Valle && .AVIATION...Stratus and fog plaguing the three western airdromes: KBYI, KPIH, and KSUN, closing that last one. However, am expecting a wind shift right around airport opening time, so it may have no impact. Drainage winds seem to be keeping KIDA free of the stratus, but KDIJ may get some showers and so some marginal VFR due to showers moving along the ID-WY border. A strong south wind should develop this afternoon ahead of a strong upper level low that will bring snow down to 7000 ft elevation early Tuesday morning. Wind will shift on Tuesday to westerly and increase to the 20 to 25kt range with higher gusts. && .FIRE WEATHER...A fairly intense low will slide over southern Idaho tonight and Tuesday morning, bringing snow down to around 7000 ft elevation, but enough cloud cover where the cold air in the upper levels will not trigger thunderstorms on Tuesday; thunderstorms are actually more likely today. The low will exit Tuesday afternoon and evening, and by early Wednesday morning the Pacific Northwest will be under a dry westerly flow with no significant threat of precipitation until Thursday night/Friday/Friday night, when a slight chance exists along the ID-MT border. Conditions return to nearly dry for the weekend. Humidity is staying fairly high for a while due to the Monday night/Tuesday storm, but do expect a return to more normal humidity levels by Thursday. Possibly very windy conditions on Tuesday morning with decreasing wind by afternoon due to the low. Local study indicates lots of sea level pressure gradient and 700mb wind, but little upper level support at 500mb or even 250mb. Also, most of the instability happens today, not Tuesday, so very little overturning in the atmosphere. However, the 10mb mslp gradient Tuesday morning and early afternoon is significant and cannot be totally ignored. The westerly flow that develops by Wednesday will also mean breezy afternoons. Messick && .HYDROLOGY...Several rivers remain in flood. The cooler temperatures have helped to slow the snowmelt and river levels are falling. However, we continue to expect quite a bit of moisture through Tuesday. Potentially could see 0.50 to 1 inch of rain with some isolated spots up towards 1.25 inches. This will affect many rivers, so look for streams that are in flood to likely remain in flood for a couple more days, and we could see other streams, especially across the upper Snake highlands go into flood for a brief time. Valle && .PIH WATCHES/WARNINGS/ADVISORIES... Flood Watch from 6 AM MDT this morning through late Tuesday night for IDZ019. &&
In the hours before
Local storm report, Jun 12, 11:42 AM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1142 AM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM HAIL 1 W IDAHO FALLS 43.49N 112.06W
06/12/2017 E1.50 INCH BONNEVILLE ID SOCIAL MEDIA
PING PONG BALL SIZE HAIL REPORTED ON THE WEST SIDE OF
IDAHO FALLS. TIME ESTIMATED BASED ON RADAR.
&&
KSMITHLocal storm report, Jun 12, 11:49 AM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1149 AM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM HAIL SHELLEY 43.38N 112.12W
06/12/2017 E1.25 INCH BINGHAM ID BROADCAST MEDIA
PHOTO OF QUARTER SIZE TO SLIGHTLY LARGER THAN HALF DOLLAR
SIZE HAIL SHARED ON THE EAST IDAHO NEWS FACEBOOK PAGE.
MULTIPLE REPORTS OF AT LEAST QUARTER SIZE HAIL FROM THIS
AREA. TIME ESTIMATED BASED ON RADAR.
&&
KSMITHLocal storm report, Jun 12, 11:52 AM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1152 AM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM HAIL 2 SW IDAHO FALLS 43.47N 112.06W
06/12/2017 E1.00 INCH BONNEVILLE ID BROADCAST MEDIA
REPORTED AT SMITH HONDA. SHARED VIA SOCIAL MEDIA WITH
KIFI LOCAL NEWS 8. TIME ESTIMATED BASED ON RADAR.
&&
KSMITHLocal storm report, Jun 12, 12:10 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1210 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM HAIL ROBERTS 43.72N 112.13W
06/12/2017 E1.00 INCH JEFFERSON ID BROADCAST MEDIA
TIME ESTIMATED BASED ON RADAR. SHARED WITH EAST IDAHO
NEWS ON FACEBOOK.
&&
KSMITHLocal storm report, Jun 12, 12:15 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1215 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM HAIL SHELLEY 43.38N 112.12W
06/12/2017 E1.50 INCH BINGHAM ID BROADCAST MEDIA
TIME ESTIMATED BASED ON RADAR. SHARED ON EAST IDAHO NEWS
FACEBOOK PAGE.
&&
KSMITHSpecial weather statement, Jun 12, 12:18 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1218 PM MDT MON JUN 12 2017
IDZ019-020-023-121900-
Caribou Highlands ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-
1218 PM MDT MON JUN 12 2017
...DIME SIZE HAIL AND WINDS OVER 40 MPH FOR NORTHWESTERN
TETON...FREMONT... EASTERN JEFFERSON...NORTHEASTERN
BONNEVILLE...MADISON...EASTERN CLARK AND EAST CENTRAL BINGHAM
COUNTIES UNTIL 100 PM MDT...
At 1216 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from just north of Herman to just northeast
of Dubois. Individual storms are moving north at 35-40 mph, while
the line itself is shifting northeast.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rexburg, Rigby, Ashton, Dubois, Idmon, Ririe Reservoir, Marysville,
Lorenzo, Iona, Sugar City, Ucon, Menan, Teton, Ririe, Lewisville,
Parker, Spencer, Drummond, Archer and Shotgun Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4320 11139 4320 11177 4447 11249 4448 11247
4445 11239 4454 11235 4454 11232 4456 11231
4453 11219 4454 11214 4452 11210 4454 11207
4453 11203 4455 11203 4454 11198 4455 11196
4455 11186 4451 11183 4454 11174 4453 11124
TIME...MOT...LOC 1816Z 171DEG 30KT 4359 11167
JKEYESThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 6:20 PM MDT | Special Weather Statement | PIH | Bingham | 40 min |
| Jun 11, 6:29 PM MDT | Special Weather Statement | PIH | Blaine | 46 min |
| Jun 11, 7:13 PM MDT | Special Weather Statement | PIH | Blaine | 47 min |
| Jun 11, 7:15 PM MDT | Special Weather Statement | PIH | Bingham | 45 min |
| Jun 11, 8:02 PM MDT | Severe Thunderstorm Warning | PIH | Blaine | 22 min |
| Jun 11, 8:11 PM MDT | Special Weather Statement | PIH | Jefferson | 49 min |
| Jun 11, 8:22 PM MDT | Special Weather Statement | PIH | Custer | 38 min |
| Jun 11, 8:26 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Custer | 34 min |
| Jun 11, 8:34 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 41 min |
| Jun 11, 8:52 PM MDT | Tornado Warning | PIH | Clark, Fremont, Jefferson, Madison | 23 min |
| Jun 11, 9:17 PM MDT | Tornado Warning | PIH | Clark, Fremont | 28 min |
| Jun 12, 10:04 AM MDT | Special Weather Statement | PIH | Clark | 26 min |
| Jun 12, 10:23 AM MDT | Severe Thunderstorm Warning | PIH | Butte, Clark, Jefferson | 33 min |
| Jun 12, 10:40 AM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson | 39 min |
| Jun 12, 10:55 AM MDT | Severe Thunderstorm Warning | PIH | Clark, Jefferson | 50 min |
| Jun 12, 12:18 PM MDT | Special Weather Statement | PIH | Bonneville, Clark, Fremont, Madison | 42 min |
| Jun 12, 1:10 PM MDT | Special Weather Statement | PIH | Fremont, Teton | 50 min |
| Jun 12, 1:37 PM MDT | Wind Advisory | PIH | 29 hr | |
| Jun 12, 2:19 PM MDT | Special Weather Statement | PIH | Fremont, Teton | 56 min |
| Jun 12, 2:32 PM MDT | Special Weather Statement | PIH | Butte, Clark, Jefferson, Madison | 58 min |
| Jun 12, 5:38 PM MDT | River Flood Warning | PIH | Bonneville, Jefferson, Madison | 4 days |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.